Alert archive / Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Mar 31, 2017, 4:13 AM EDT for Carroll County, City of Galax, City of Radford, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2017, 4:13 AM EDT (08:13 UTC)
- Expired
- Mar 31, 2017, 5:00 AM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
Counties Carroll County, VA, City of Galax, VA, City of Radford, VA
The radar
The Roanoke radar (KFCX), 54 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 433 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
168
WWUS81 KRNK 310813
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
413 AM EDT FRI MAR 31 2017
NCZ002-003-019-VAZ012>017-032-310900-
Surry-Wilkes-Alleghany-Grayson-Pulaski-Patrick-Floyd-Montgomery-
Wythe-Carroll-
413 AM EDT FRI MAR 31 2017
...A LINE OF THUNDERSTORMS WILL AFFECT EASTERN
ALLEGHANY...NORTHWESTERN SURRY AND NORTHEASTERN WILKES COUNTIES IN
NORTHWESTERN NORTH CAROLINA...SOUTHEASTERN PULASKI... SOUTHWESTERN
FLOYD...SOUTHEASTERN WYTHE...CARROLL...EASTERN
GRAYSON...SOUTHWESTERN PATRICK AND SOUTHWESTERN MONTGOMERY COUNTIES
IN SOUTHWESTERN VIRGINIA...THE CITY OF RADFORD AND THE CITY OF
GALAX...
At 412 AM EDT, radar indicated thunderstorms located along a line
extending from near Spring Valley to near Stone Mountain State Park
to North Wilkesboro. Movement was northeast at 50 mph.
Winds up to 40 mph and pea size hail are possible with these storms,
along with brief heavy downpours.
Locations impacted include...
Radford...
Mount Airy...
Galax...
North Wilkesboro...
and Hillsville.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3715 8055 3691 8046 3660 8054 3611 8113
3644 8105 3678 8109
TIME...MOT...LOC 0812Z 221DEG 43KT 3670 8110 3643 8107 3618 8113
$$
LocontoWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 31, 2:20 AM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Mar 31, 2:20 AM EDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 220 AM EDT Fri Mar 31 2017 .SYNOPSIS... High pressure wedging south along the eastern slopes of the Appalachians will move offshore tonight. Low pressure will pass to the northwest of the area tonight into Friday with a trailing cold front crossing the region by Friday night. High pressure follows this system with mainly dry weather expected over the weekend. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... As of 640 PM EDT Thursday... The early evening forecast will reflect only minor adjustments to the ongoing forecast. Based upon the latest radar trends and surface observations, have adjusted the arrival of measurable rainfall into the southern sections of the region by two to three hours this evening, with corresponding adjustments into the overnight hours as the coverage expands and becomes more widespread across the region after midnight. Have also tweaked the hourly temperature, dew point, and cloud cover grids based upon the latest observations and expected trends through the evening hours. As of 330 PM EDT Thursday... A cool air wedge has brought low clouds to the region which based on current METSAT will likely be sticking around for awhile. Current radar shows some very light returns along the lee side of the blue ridge where drizzle has been reported over the course of the day. Further, some more pronounced showers can be seen moving into the region, associated with a warm front, primarily along and just east of the mountains in western North Carolina. These showers are expected to continue to infiltrate the region along the ridge line as the front moves in, eventually becoming more widespread once the CWA is completely within the warm sector. Temperature forecasts for little to no diurnal change after sunset thus many locations may experience their low temperatures for Friday at around midnight. The low will begin moving northwest of the region during the overnight hours. Widespread showers, some possibly moderate to heavy, will be seen through at least the western half of the region by 3-4 AM this morning. QPF was not modified very drastically, however did adjust time of heaviest rains to coordinate with the uptick in the speed of the system. Highest amounts still look to be along and just to the east of the Blue Ridge where amounts in excess of an inch are possible. During the initial phase of precipitation, an isolated rumble of thunder can not be ruled out, but best chances look to be during the morning to early afternoon hours when the highest instabilities are present. Any chances for severe will be limited to the eastern counties where the highest instabilities can look to ramp up prior to the cold front moving through. After cold frontal passage, conditions should look to improve as high pressure takes over. Along the western slopes, some lingering low clouds and light precip can continue to be expected under northwest flow. An increasing pressure gradient ahead of the front should stir up some faster southerly winds which will swing around to the northwest post- frontal passage. && .SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY NIGHT/... As of 245 PM EDT Thursday... An upper level low across WV at 00Z Saturday (8 PM EDT Friday) quickly shifts off the coast before sunrise Saturday placing our area in a deep northwest flow and pushing pushing shower and storms along a cold front east of us, as suggested by most high-res models. Forecast soundings suggest a prolonged period of upslope clouds/showers with the low level saturated below 700-750 mb well into Saturday. Strong pressure rises Friday night/early Saturday along with 35-45 kt 850mb winds will help bring gusty winds across the region, but forecast gusts keep values below advisory levels. These winds will provide good mixing Friday night, keeping low temps near the warmer guidance values. Winds subside and upslope clouds decrease Saturday night and early Sunday as a surface high builds into from the north. With these conditions and drier air advecting into the region, bumped low temperatures down a few degrees. Axis of shortwave upper level ridge covers our region Sunday, keeping dry weather in place, but high clouds and limited mixing will keep high temps only a few degrees above average. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 230 PM EDT Thursday... An active period of weather is expected during the long term period with two systems forecast to impact our area. The first is a fast moving southern stream system that the medium range models show good agreement with timing and strength. This system will likely bring multiple waves of showers and even some storms with a leading shortwave ejecting out late Sunday night/early Monday. In addition, a broad area of upper diffluence covers the region late Sunday night through Monday night. Meanwhile, in the lower levels of the atmosphere, a strengthening south/southeast flow pushes PWAT values 1-2 standard deviations above normal during this period per the GEFS. Several of the NAEFS and GEFS ensemble members forecast minor flooding on some rivers with the additional QPF. Feel there are enough signals to include limited potential for flooding Monday night/Tuesday in the Hazardous Weather Outlook. Model difference expand with the second system late in the long term period (Wednesday night/Thursday)with 12Z GFS continuing a faster trend with the approach of a high amplitude upper trof. The 00Z ECMWF is much slower with the 12Z Canadian starting to trend toward the faster GFS solution. With individual GEFS ensemble member showing a large range of solutions, confidence is low on the timing with this system and leaned toward the Canadian timing which keeps temps slightly cooler Wednesday and keeps Wednesday dry. Much colder temperatures are expected behind the system very late and just beyond (Friday) this period. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... As of 200 AM EDT Friday... Large area of rain with embedded thunderstorms will move across the Appalachians this morning in advance of a strong upper level trough of low pressure that will be moving from the OH Valley across the Mid-Atlantic Region today. Ceilings are expected to lower to IFR with occasional IFR VSBYs due to rain and thunderstorms. Conditions will remain poor for most of the day with improvement late in the day as winds become westerly in the wake of the storm system. Extended Aviation Discussion... High pressure will bring improving conditions during Saturday although appears sub-VFR cigs along with a few residual showers may linger at KBLF/KLWB into Saturday afternoon. Otherwise will see VFR return later Saturday through Sunday under diminishing winds as high pressure slides across. Next similar low pressure system to that seen at the end of this week will approach by Monday with sub-VFR conditions likely returning Sunday night into Monday as rain again transitions to showers and storms to start the week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PH NEAR TERM...DS/JR SHORT TERM...PH LONG TERM...PH AVIATION...PM
Hazardous weather outlook, Mar 30, 3:39 PM EDT, 12 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 339 PM EDT Thu Mar 30 2017 NCZ002>004-020-VAZ011>014-016>020-032-WVZ043-044-507-508-311945- Alleghany NC-Surry-Stokes-Yadkin-Giles-Wythe-Pulaski-Montgomery- Carroll-Floyd-Craig-Alleghany VA-Bath-Patrick-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 339 PM EDT Thu Mar 30 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Isolated severe thunderstorms containing damaging winds and isolated large hail will be possible late tonight. In addition, very heavy rainfall could occur especially near the Blue Ridge overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Potentially heavy rain Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009-010-015-WVZ042-311945- Tazewell-Smyth-Bland-Grayson-Mercer- 339 PM EDT Thu Mar 30 2017 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Isolated severe thunderstorms containing damaging winds and isolated large hail will be possible late tonight. In addition, very heavy rainfall could occur. Southerly winds may also gust up to 45 MPH at elevations above 3000 feet later today into this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Potentially heavy rain Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ022>024-033>035-043>047-058-059-311945- Rockingham-Caswell-Roanoke-Botetourt-Rockbridge-Franklin-Bedford- Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 339 PM EDT Thu Mar 30 2017 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated severe thunderstorms containing damaging winds and large hail will be possible Friday. Potentially heavy rain Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-019-311945- Ashe-Watauga-Wilkes- 339 PM EDT Thu Mar 30 2017 This Hazardous Weather Outlook is for northwest North Carolina. .DAY ONE...This afternoon and tonight. Scattered severe thunderstorms containing damaging winds and isolated large hail will be possible late tonight. In addition very heavy rainfall could also occur especially near the Blue Ridge. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Potentially heavy rain Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 31, 4:13 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
413 AM EDT FRI MAR 31 2017
NCZ002-003-019-VAZ012>017-032-310900-
Surry-Wilkes-Alleghany-Grayson-Pulaski-Patrick-Floyd-Montgomery-
Wythe-Carroll-
413 AM EDT FRI MAR 31 2017
...A LINE OF THUNDERSTORMS WILL AFFECT EASTERN
ALLEGHANY...NORTHWESTERN SURRY AND NORTHEASTERN WILKES COUNTIES IN
NORTHWESTERN NORTH CAROLINA...SOUTHEASTERN PULASKI... SOUTHWESTERN
FLOYD...SOUTHEASTERN WYTHE...CARROLL...EASTERN
GRAYSON...SOUTHWESTERN PATRICK AND SOUTHWESTERN MONTGOMERY COUNTIES
IN SOUTHWESTERN VIRGINIA...THE CITY OF RADFORD AND THE CITY OF
GALAX...
At 412 AM EDT, radar indicated thunderstorms located along a line
extending from near Spring Valley to near Stone Mountain State Park
to North Wilkesboro. Movement was northeast at 50 mph.
Winds up to 40 mph and pea size hail are possible with these storms,
along with brief heavy downpours.
Locations impacted include...
Radford...
Mount Airy...
Galax...
North Wilkesboro...
and Hillsville.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3715 8055 3691 8046 3660 8054 3611 8113
3644 8105 3678 8109
TIME...MOT...LOC 0812Z 221DEG 43KT 3670 8110 3643 8107 3618 8113
LocontoThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 6:52 AM EDT | Special Weather Statement | RNK | Carroll, Floyd, Patrick, City of Galax | 53 min |
| Mar 31, 8:35 AM EDT | Special Weather Statement | RNK | Amherst, Appomattox, Bedford, Botetourt, Campbell, Halifax and 4 more | 55 min |
| Mar 31, 9:27 AM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Charlotte, Halifax | 48 min |
| Mar 31, 9:31 AM EDT | Special Weather Statement | RNK | City of Danville | 44 min |
| Mar 31, 1:18 PM EDT | Special Weather Statement | RNK | Henry | 27 min |
| Mar 31, 1:33 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 30 min |
| Mar 31, 1:58 PM EDT | Special Weather Statement | RNK | Franklin | 32 min |
| Mar 31, 2:26 PM EDT | Special Weather Statement | RNK | Henry, Pittsylvania, City of Martinsville | 64 min |
| Mar 31, 3:22 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax, City of Danville | 53 min |
| Mar 31, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 45 min |
| Mar 31, 4:11 PM EDT | Special Weather Statement | RNK | Halifax | 64 min |
| Mar 31, 3:22 AM EDT | Areal Flood Advisory | RNK | Watauga | 6 hr |
| Mar 31, 5:53 AM EDT | Areal Flood Warning | RNK | Watauga | 6 hr |
| Mar 31, 3:02 PM EDT | Special Weather Statement | RNK | Greenbrier | 28 min |
| Mar 31, 3:41 PM EDT | Special Weather Statement | RNK | Greenbrier | 34 min |
Nearby
Special Weather Statements in Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.